Alert archive / South Carolina / Lake Wind Advisories in 2020

Lake Wind Advisory 13, NWS Columbia, SC

April 12, 20205 counties in Georgia; 17 counties in South Carolina

NWS Columbia, SC issued this lake wind advisory at Apr 12, 2020, 3:49 AM EDT for 5 counties in Georgia; 17 counties in South Carolina. It took effect at Apr 12, 2020, 2:00 PM EDT. It was in force for 27 hr.

The area

The counties it named.

The facts

Issued
Apr 12, 2020, 3:49 AM EDT (07:49 UTC)
In effect from
Apr 12, 2020, 2:00 PM EDT
Expired
Apr 13, 2020, 5:00 PM EDT
In force
27 hr
Issued by
NWS Columbia, SC
All 22 counties

Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lancaster County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 23 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 7.8 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2020-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2020-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 242 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1866 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
242 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

885 
WWUS72 KCAE 120749
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
349 AM EDT Sun Apr 12 2020


GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
122200-
/O.NEW.KCAE.LW.Y.0013.200412T1800Z-200413T2100Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-
Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Waynesboro, Cheraw, Pageland, Mccormick, 
Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, 
Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce,
Lexington, Red Bank, Oak Grove, Columbia, Bishopville, Aiken, 
North Augusta, Sumter, Barnwell, Williston, Blackville, 
Orangeburg, Brookdale, St. Matthews, Manning, Summerton, Bamberg,
Denmark, Indian Land, Lancaster, Elgin, and Lancaster Mill
349 AM EDT Sun Apr 12 2020

...LAKE WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 5 PM
EDT MONDAY...

The National Weather Service in Columbia has issued a Lake Wind
Advisory, which is in effect from 2 PM this afternoon to 5 PM EDT
Monday.

* WINDS...Southeast winds 15 to 20 knots with gusts up to 25 knots
  this afternoon, becoming southerly and increasing to 20 to 25
  knots with gusts to 30 knots overnight.

* TIMING...This afternoon through Monday afternoon.

* IMPACTS...Strong winds and rough waves on area lakes will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Lake Wind Advisory indicates that winds will cause rough chop
on area lakes. Small boats will be especially prone to capsizing.

&&

$$
2 follow-up statements
960 
WWUS72 KCAE 121807
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
207 PM EDT Sun Apr 12 2020

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
130800-
/O.CON.KCAE.LW.Y.0013.000000T0000Z-200413T2100Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-
Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Waynesboro, Cheraw, Pageland, Mccormick, 
Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, 
Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce,
Lexington, Red Bank, Oak Grove, Columbia, Bishopville, Aiken, 
North Augusta, Sumter, Barnwell, Williston, Blackville, 
Orangeburg, Brookdale, St. Matthews, Manning, Summerton, Bamberg,
Denmark, Indian Land, Lancaster, Elgin, and Lancaster Mill
207 PM EDT Sun Apr 12 2020

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT MONDAY...

* WINDS...Southeast winds 15 to 20 knots with gusts up to 25 knots
  this evening, becoming southerly and increasing to 20 to 25 
  knots with gusts to 30 knots overnight and into Monday.

* TIMING...Through Monday afternoon.

* IMPACTS...Strong winds and rough waves on area lakes will create
  hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Lake Wind Advisory indicates that winds will cause rough chop
on area lakes. Small boats will be especially prone to capsizing.

&&

$$
993 
WWUS72 KCAE 130611
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
211 AM EDT Mon Apr 13 2020

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
132100-
/O.CON.KCAE.LW.Y.0013.000000T0000Z-200413T2100Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-
Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Waynesboro, Cheraw, Pageland, Mccormick, 
Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, 
Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce,
Lexington, Red Bank, Oak Grove, Columbia, Bishopville, Aiken, 
North Augusta, Sumter, Barnwell, Williston, Blackville, 
Orangeburg, Brookdale, St. Matthews, Manning, Summerton, Bamberg,
Denmark, Indian Land, Lancaster, Elgin, and Lancaster Mill
211 AM EDT Mon Apr 13 2020

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

* WINDS...Southerly 15 to 20 knots with gusts around 30 knots,
  becoming southwesterly late in the morning.

* TIMING...Through this afternoon.

* IMPACTS...Strong winds and rough waves on area lakes will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Lake Wind Advisory indicates that winds will cause rough chop
on area lakes. Small boats will be especially prone to capsizing.

&&

$$

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this lake wind advisory went out at Apr 12, 1:38 AM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, Apr 12, 1:38 AM EDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
138 AM EDT Sun Apr 12 2020

.SYNOPSIS...
A warm front will lift northward from the Gulf of Mexico
tonight spreading rain across the forecast area Sunday morning
and afternoon. Sunday night into Monday morning a strong cold
front will cross the area along with thunderstorms and potential
for damaging wind gusts. A coastal low will bring another
chance of more showers Tuesday afternoon and night. High
pressure and dry weather will return Wednesday through Friday.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
High pressure will shift further offshore overnight allowing
for a rapid increase of low level moisture into the region.
Surface winds will shift to the southeast/south and increase
toward sunrise. Model time sections show an increasing low level
jet toward 12z. Winds from 1k to 3k feet will increase to
around 30 knots. A warm front in the Gulf of Mexico will move
into central Ga by mid to late morning. Model time sections
show increasing low level moisture ahead of the front associated
with isentropic lift and expect cloudy skies by daybreak in the
CSRA. Guidance was in very good agreement with overnight lows
in the upper 40s to lower 50s.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH MONDAY NIGHT/...
Sunday and Sunday night: Warm front will be north of the
forecast area Sunday as low pressure marches from the central MS
River Valley toward the Great Lakes. This will push a strong
cold front through the Gulf States as showers and a few
thunderstorms move through the forecast area during the day.
Sunday night the cold front will move into forecast area along
with potential for severe thunderstorms. Instability will be
moderate Sunday night however shear will be very strong
especially in the near surface levels. Also of concern will be
remaining dry air aloft which cloud easily mix the 65 to 75
knots winds to the surface. Along with the winds will be
potential for locally heavy rainfall. Rainfall amounts are
expected to be an inch to inch and a half. Temperatures Sunday
afternoon will be in the low to mid 70s with lows Sunday night
in the mid 60s to near 70.

Monday and Monday night: The cold front will be offshore by
midday Monday with weak high pressure remaining over the area
through Monday night. Monday night the front will remain along
the coast with additional clouds in the eastern Midlands while
the remainder of the area will be mostly clear. Monday afternoon
high temperatures will be in the low 80s with lows Monday night
ranging from the low 50s in the western Midlands to the upper
50s in the eastern Midlands.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Weak area of low pressure will move along the frontal remains
Tuesday with another quick shot of rain expected late Tuesday
and Tuesday night. High pressure and dry weather will return for
Wednesday through Saturday along with a warming trend.
Temperatures will begin the period below normal and warm to
normal Friday and Saturday.

&&

.AVIATION /05Z SUNDAY THROUGH THURSDAY/...
High confidence in VFR conditions through around 12z but
restrictions developing after 12z as warm front approaches from
the south.

A warm front will develop across southern GA today while surface
high pressure shifts further offshore. Shallow moisture
advection and isentropic lift will develop across the CSRA in
the morning ahead of the front and spread north into the
Midlands. MOS guidance and HRRR suggesting MVFR cigs will
develop over the CSRA and southern Midlands after 12z and spread
northward through the day as the warm front lifts northward.
Isentropic lift increases through the day and some weak
shortwave energy may enhance precipitation a bit during the
afternoon as the warm front lifts into the area. There could be
a period of IFR cigs and vsbys within the rainfall north of the
warm front through 00z. Significant increase in the wind field
associated with the strong storm system to our west should
accelerate warm front north of the terminals this evening and
expect cigs to improve a bit or remain MVFR with rain shifting
north as well. Winds will pick up through the afternoon from the
southeast to around 15G25KT and then strengthen further
overnight with wind shear also being present due to a very
strong low level jet with winds at 2KFT at or above 50 knots.

EXTENDED AVIATION OUTLOOK...Restrictions expected Sunday night
into Monday morning as a strong storm system crosses the area
with widespread precipitation. A strong to potentially severe
line of thunderstorms expected Sunday night into early Monday
morning. Low level wind shear threat high outside thunderstorms.
Restrictions possible late Tuesday night into Wednesday as
another fast moving low pressure system moves through the area.
Dry high pressure is expected to build into the region for
Thursday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Apr 11, 2:19 PM EDT, 13 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
219 PM EDT Sat Apr 11 2020

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
121830-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
219 PM EDT Sat Apr 11 2020

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is the potential for severe thunderstorms and heavy rainfall
late Sunday into Monday as a strong storm system affects the area.

Lake Wind Advisory may be needed Sunday and Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Sunday night into Monday morning.

Nearby

Lake Wind Advisories in South Carolina, 2020Lake Wind Advisories in Georgia, 2020Every lake wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.